Alert archive / Kansas / Freeze Warnings in 2006

Freeze Warning 2, NWS Dodge City, KS

October 12, 20066 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Oct 12, 2006, 3:46 PM CDT for 6 counties in Kansas. It took effect at Oct 13, 2006, 4:00 AM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2006, 3:46 PM CDT (20:46 UTC)
In effect from
Oct 13, 2006, 4:00 AM CDT
Expired
Oct 12, 2006, 11:15 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-196 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 12, 2:59 PM CDT, 47 minutes earlier.

Area forecast discussion, Oct 12, 2:59 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT THU OCT 12 2006

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE FROST AND FREEZING TEMPERATURES
TONIGHT. THE UPPER AIR ANALYSIS FROM 12Z HAD THE DEEP UPPER LOW
CENTERED OVER THE NORTHERN GREAT LAKES REGION. VERY COLD AIR ALOFT
HAD PUSHED DOWN INTO THE NORTHERN PLAINS AND MIDWEST. HIGH
PRESSURE AT THE SURFACE WAS SLIDING SOUTH OUT OF KANSAS THIS
AFTERNOON WITH SOUTHWESTERLY RETURN FLOW SETTING UP ACROSS THE
CWA. THIS WAS KEEPING DEWPOINTS IN THE LOW TO MID 30S OVER THE
CWA. FARTHER NORTH, THE AIRMASS WAS FAIRLY DRY WITH DEWPOINTS IN
THE SINGLE DIGITS AND TEENS NOTED OVER WESTERN NEBRASKA.

FROST AND FREEZE CONDITIONS SHOULD BE MORE LIKELY ACROSS SOUTHWEST
KANSAS TONIGHT AS OPPOSED TO LAST NIGHT. THE NAM IS SUGGESTING
THAT A SURFACE BOUNDARY WILL SLIDE SOUTH ACROSS THE CWA OVERNIGHT,
BRINGING THE LOWER DEWPOINTS INTO THE AREA. SOME RESIDUAL MOISTURE
IN THE MID LEVELS COULD RESULT IN SOME SCATTERED CLOUDS TONIGHT
BUT THEY SHOULD NOT BE AS SIGNIFICANT AS LAST NIGHT. AS A RESULT,
WE SHOULD SEE RADIATIONAL COOLING HAVE A BIGGER IMPACT TONIGHT.
MOS GUIDANCE TAKES OVERNIGHT LOWS INTO THE UPPER 20S AT HAYS. HAVE
DECIDED TO HOIST ANOTHER FREEZE WARNING FOR THE COUNTIES ALONG AND
NORTH OF HIGHWAY 96 TONIGHT. FARTHER SOUTH, TEMPERATURES FALLING
INTO THE MID 30S WITH LIGHT WINDS WILL RESULT IN AREAS OF FROST.
THE SOUTHERN TIER OF COUNTIES ALONG THE OK BORDER SHOULD SEE THE
LEAST IMPACT OF FROST WITH LOWS IN THE UPPER 30S.

ON FRIDAY, THE SURFACE HIGH PRESSURE RIDGE SHOULD EASE OFF TO THE
EAST A LITTLE, ALLOWING SOUTHERLY WINDS TO INCREASE A BIT IN
WESTERN PORTIONS OF THE CWA. HIGHS ON SATURDAY SHOULD CLIMB INTO
THE MID 60S FOR THE MOST PART, ALTHOUGH WEAKER MIXING OVER THE
EASTERN CWA COULD HOLD TEMPS BACK A FEW DEGREES. FRIDAY NIGHT WILL
BE A LITTLE WARMER THAN TONIGHT WITH HIGHER DEWPOINTS FILTERING
BACK INTO THE AREA. SATURDAY WILL SEE INCREASING SOUTHERLY WINDS
AS THE UPPER LOW NOW OFF THE CALIFORNIA COAST BEGINS TO APPROACH
THE CENTRAL CONUS, DEEPENING THE LEE SIDE TROUGH.

DAYS 3-7...
MAIN CHALLENGE IS END OF FCST PERIOD TEMPS/PCPN (MID-LATE NEXT WEEK)
AS SOME OF THE COLDEST AIR OF THE SEASON COMES SOUTH.  FIRST HALF OF
FCST PERIOD ALSO HAS ITS SHARE OF CHALLENGES WITH THE PATH/TIMING OF
THE SOUTHERN STREAM SYSTEM THAT IS CURRENTLY SPINNING OFF THE
SOUTHERN CALIFORNIA COAST.

SAT NIGHT AND SUN...BY SAT EVENING UPPER LOW WILL HAVE ONLY MADE
IT TO THE HIGH DESERT OF SOUTHERN CAL PER GFS/ECMWF.  WILL START
SEEING INCREASE IN STRATUS WITH MOIST ADVECTION AS LOWER TROP
HEIGHTS LOWER IN RESPONSE TO THE INCREASED MID LEVEL FLOW OVER
HIGHER TERRAIN OF SOUTHERN ROCKIES.  WARM ADVECTION IN THE LOWER-MID
TROP MAY ALLOW ISOLD/WIDELY SCATTERED SHRA TO DEVELOP ANYTIME SAT
NIGHT THROUGH SUNDAY...MAINLY OVER THE SOUTHEASTERN CWA...SO WILL
KEEP MAINLY 15-25 POPS GOING FOR THIS.  THE NAM MODEL APPEARS TO
HAVE A VERY POOR HANDLE ON UPPER PATTERN AND THUS IS GENERATING HUGE
AMOUNTS OF QPF OVER A LARGE PART OF THE PLAINS...WHICH APPEARS VERY
UNREASONABLE AS COMPARED TO GFS, UKMET, ECMWF, AND CANADIAN...THUS
IS COMPLETELY DISREGARDED.

MON-TUE...MONDAY NOW APPEARS TO BE THE WARMEST DAY OF THE EXTENDED
AS WESTERLY DOWNSLOPE FLOW PREVAILS OVER SOUTHWEST KS IN THE WAKE OF
THE SOUTHERN BRANCH SYSTEM.  THE 108H (VT 00Z TUES) H5 FIELDS OFF
THE GFS, ECMWF, AND CANADIAN ALL LOOK SIMILAR IN THE LONGWAVE SENSE
WITH SIGNIFICANT HEIGHT FALLS OVER THE NORTHWEST QUARTER OF THE
CONUS.  GFS AND ECMWF H85 FIELDS ARE VERY CLOSE MONDAY WITH +20C
ISOTHERM SHOWING UP NEAR THE CO/KS STATE LINE...THIS SUPPORTS HIGHS
WELL INTO THE UPPER 70S AND WILL ADJUST THE MONDAY MAXT GRID UP.
TUESDAY LOOKS MUCH DIFFERENT NOW THAN IT DID YESTERDAY PER NEW ECMWF
AND GFS RUNS.  AN INITIAL NORTHERN BRANCH JET STREAK IS SHOWN TO
PHASE WITH OUR EJECTING SOUTHERN STREAM SYSTEM OVER THE MIDWEST PER
ECMWF AND TO A LESSER EXTENT THE CANADIAN AND GFS.  NO MATTER WHICH
WAY YOU SLICE IT AMONG THESE MAJOR MODELS...A COLD FRONT IS SHOWN TO
BE PUSHING THROUGH SOUTHWEST KANSAS VERY EARLY TUESDAY MORNING...IF
NOT DURING THE OVERNIGHT HOURS MONDAY.  WHAT LOOKED LIKE A WARM DAY
FOR TUESDAY IN YESTERDAYS FORECAST DOESNT LOOK SO TODAY WITH
STRONG COLD ADVECTION.  HAVE HAD TO CUT THE TUES MAXT GRID BACK FROM
MY INCREASE I PUT IN YESTERDAY.

WED-THU...IT JUST GETS COLDER AND POTENTIALLY MESSIER FROM HERE ON
OUT.  AN ANOMALOUSLY DEEP AND COLD LONGWAVE PATTERN WILL BEGIN
MATURING OVER THE NORTHERN ROCKIES.  THE FIRST PUSH OF COLD AIR
TUESDAY WILL LIKELY BE FOLLOWED BY EVEN COLDER AIR WEDNESDAY AND
THURSDAY.  WHILE I TRIMMED BACK HIGHS WED-THU INTO THE 50S...I AM
AFRAID THIS WILL BE CUT BACK EVEN MORE IN THE NEXT FEW FORECAST
RUNS.  JUST GLANCING AT THE NEW 12Z ECMWF THAT JUST CAME IN AS OF
WRITING TIME...THE 144H OUTPUT SHOWS A VERY IMPRESSIVE SCENARIO FOR
WIDESPREAD COLD RAIN OR DRIZZLE WITH THE POSSIBILITY OF EVEN
FREEZING/FROZEN PRECIPITATION NOT TOO FAR AWAY FROM SOUTHWEST
KANSAS.  STAY TUNED TO FUTURE UPDATES IN THE MID-LATE NEXT WEEK
FORECAST AS SIGNIFICANT CHANGES APPEAR QUITE POSSIBLE

BEYOND...THE COLD AND DAMP PATTERN LOOKS TO CONTINUE INTO NEXT
WEEKEND PER 8-10 DAY ECMWF AND NCEP ENSEMBLES SO WILL CONTINUE THE
BELOW NORM TEMPS AND ABOVE NORM PCPN FOR 8-10 DAY OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  66  40  71 /   0   0   0   0
GCK  32  66  39  71 /   0   0   0   0
EHA  37  66  44  70 /   0   0   0   0
LBL  37  67  43  71 /   0   0   0   0
HYS  28  64  38  68 /   0   0   0   0
P28  35  66  41  70 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/
FRIDAY FOR KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-KSZ074-
KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ081.

FREEZE WARNING FROM 4 AM TO 9 AM CDT FRIDAY FOR KSZ030-KSZ031-
KSZ043-KSZ044-KSZ045-KSZ046.

&&

FN02/25
Hazardous weather outlook, Oct 12, 4:41 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
441 AM CDT THU OCT 12 2006

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
441 AM CDT (341 AM MDT) THU OCT 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW TEMPERATURES TONIGHT ARE EXPECTED TO BE AROUND OR JUST ABOVE
FREEZING, ESPECIALLY IF SKIES CAN CLEAR WITH LIGHT WINDS.  THE BEST
CHANCE FOR FREEZING TEMPERATURES IS NORTH OF A SCOTT CITY TO LARNED
LINE.  AREAS OF FROST MAY ALSO OCCUR. PLEASE MONITOR LATER
FORECASTS FOR ANY FREEZE WARNINGS OR FREEZE ADVISORIES AND TAKE ANY
NECESSARY PRECAUTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

EKB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:46 PM CDTFrost AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more17 hr

Nearby

Freeze Warnings in Kansas, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.